Padmja Dave

Padmja is a Pharm. D intern at Sumandeep Vidyapeeth University. She has work experience in both clinical and industrial field. She started and became the first president of ISPOR student chapter at her college. She is also involved in youth leadership and social volunteer groups in her city . She is passionate about the field of healthcare and aims to eventually work at WHO one day.

Medicine guide for older people- how to discontinue after review

28 June 2021

Polypharmacy is common in older peoiple. The majority of geriartic populationwho require drug therapy take multiple medicines. Polypharmacy increases the risk of adverse effects and medicine interactions. Individual review of the need for each medicine can simplify treatment regimens and reduce the potential for harm.The majority of older people have more than one medical condition, more than one prescriber and take more than one medicine. Polypharmacy increases the risk of adverse effects and medicine interactions and the physiological changes that accompany ageing alter the handling and response to medicines. These factors make prescribing decisions, about both starting and stopping medicines in older people, difficult. The net result may be that the medicine regimen poses more risks than benefits. Hence, sometimes the best advice is to reduce the amount of medications taken.

 

It is also advised not to suddenly stop taking medications for heat conditions like the beta blockers. Such medications need to be tapered off. For some classes of medicine e.g. beta-blockers, corticosteroids and antidepressants, abrupt withdrawal can induce morbidity and even mortality as a result of rebound phenomena and specific withdrawal syndromes. For many medicines, tapering the dose is likely to be safer and better tolerated by the patient than abrupt discontinuation.

For example, abrupt discontinuation of:

  • A beta-blocker may result in rebound tachycardia, an increase in blood pressure and, in some circumstances, cardiac ischaemia.

  • An antidepressant may result in withdrawal symptoms that are similar to those of depression, which may make it difficult to determine whether the original depression has returned, or if the symptoms are a result of the abrupt discontinuation.

  • A PPI is more likely to result in rebound hyperacidity.

How to stop medicine?

  1. Recognise the need to stop

  2. Reduce or stop one medicine at a time

  3. Consider if the medicine can be stopped abruptly or should be tapered

  4. Check for benefit or harm after each medicine has been stopped

Halve the dose. At the next scheduled visit review progress, then either:

  • Maintain (at half dose)

  • Continue to taper (e.g. quarter dose)

  • Stop

0
It will be great, if you share your view on above write-up. 

Your content has been submitted. Please refresh page to see comment

Antibiotic use in COVID times

Padmja Dave

26 June 2021

Antibiotic use in COVID times

COVID-19 and its impact on mental health in India

Padmja Dave

22 May 2021

COVID-19 and its impact on mental health in India

How to identify a stroke

Padmja Dave

27 June 2021

How to identify a stroke